PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr0420102914.
Published online Oct 8, 2010. doi:  10.1136/bcr.04.2010.2914
PMCID: PMC3027417
Unusual presentation of more common disease/injury
Tricyclic antidepressant overdose: an unusual method of administration
Marc Barton and Dan Harris
Department of Emergency Medicine, Kingston Hospital NHS Trust, Kingston upon Thames, UK
Correspondence to Dr Marc Barton, marc_barton/at/hotmail.com
Abstract
Drug poisoning as a result of tricyclic antidepressant overdose is frequently encountered in emergency departments and is a significant cause of mortality and morbidity. The usual route of administration is oral. Here we report the case of a 42-year-old man with a history of depression who had taken a large overdose of amitriptyline by the rectal route. This case highlights the management difficulties that arose as a result of rectal administration of the drug and possible ways in which treatment should differ from that of an oral overdose.
Background
Drug poisoning as a result of tricyclic antidepressant (TCA) overdose is frequently encountered in emergency departments. It is a significant cause of mortality1 and morbidity, presenting with clinical features such as hypotension, arrhythmias, seizure and coma.2 The usual route of administration by the patient is oral, however as this case report will detail, alternative routes should also be considered when assessing patients who have taken overdoses. No other cases of TCA overdose by the rectal route have been described in the medical literature.
A 42-year-old man with a history of depression was brought to the emergency department by ambulance. He had contacted his social worker and stated that he had taken a mixed overdose of amitriptyline and alcohol, and the social worker then contacted the emergency services. The quantity of amitriptyline taken was not known but three empty bottles were presented by the ambulance crew. Approximately 1 h had lapsed between the overdose and the patient's arrival at hospital.
On arrival the patient was conscious but confused and smelled of alcohol. His Glasgow Coma Score (GCS) was 14/15 (eyes 4, verbal 4, motor 6). His airway was patent with a nasopharyngeal airway that had been inserted before arrival at hospital; his oxygen saturations were 99% on high flow oxygen and his respiratory rate (RR) was 24. He was haemodynamically stable with a heart rate of 74 and a blood pressure of 128/80. On questioning the patient was unsure how many tablets he had taken. The patient stated that a lot of amitriptyline tablets had been inserted rectally. He then consented to a rectal examination as part of his assessment. A large quantity of tablets were palpable but could not be removed.
Investigations
His arterial blood gas on air revealed a pH of 7.417, Pco2 of 4.97, Po2 of 11.58, HCO3 of 23.5 and a BE of −0.6. His initial ECG showed normal sinus rhythm with no broadening of the QRS complex and a normal QT interval.
Treatment
The patient was managed with supportive measures and the National Poisons Information Service was contacted. A toxicology consultant was involved in view of the unusual mode of administration. Although there was no precedent on how to treat a significant rectal overdose of amitriptyline, it was advised that the patient be administered a phosphate enema and if failed to adequately remove the tablets then the patient should be given whole bowel irrigation with 2 litre of Klean-Prep via a nasogastric tube. It was also advised that we admit the patient to a high dependency unit and manage him according to the usual protocol for a tricyclic overdose if complications arose.
The patient was administered a phosphate enema which was unsuccessful in removing any of the tablets. He did not consent to the insertion of a nasogastric or orogastric tube. Later on that evening he became aggressive with hospital staff and expressed a wish to self-discharge. The psychiatry team were contacted to make an assessment. A diagnosis of likely personality disorder was made and the patient's capacity was assessed. It was determined that he was able to understand and retain information regarding the risks of his overdose and that he was able to make a judgement and come to a decision regarding his treatment. The psychiatry team informed us that they were not able to detain him under the Mental Health Act and the patient self-discharged approximately 7 h after having taken the overdose.
The patient died a few months later from a fatal overdose involving different drugs.
Overdoses of TCAs are frequently encountered in emergency departments in the UK. The management of TCA overdose is well known to emergency department physicians but rectal overdose is infrequently encountered. At present, there are no case reports or other information in the literature on rectal overdose of a tricyclic and the best management in such cases is unclear.
Tricyclics are absorbed rapidly from the gastrointestinal tract and undergo first pass metabolism. They are also highly protein bound and have a large volume of distribution resulting in a long half-life that usually exceeds 24 h.2 It is not known how rectal administration effects the pharmacokinetics of the drug but it could be hypothesised that as a minimum some of the drug will bypass the liver as at least some of the lower haemorrhoidal veins drain not to the portal system but instead directly to the inferior vena cava.
Tricyclics are known to have some absorption rectally and such a route of administration has been shown to successfully treat depression and improve sleep in one study.3 In another study tricyclic suppositories were shown to reach therapeutic levels and the authors noted an improvement in neuropathic pain.4 A recent literature review highlighted the potential non-oral routes of administration of antidepressants including the use of rectal TCAs.5
Learning points
  • [triangle]
    Although the absorption of tricyclic drugs are altered by the rectal route it is still a valid mode of administration.
  • [triangle]
    A rectal examination should be considered when assessing patients who have taken an overdose.
  • [triangle]
    At present no data are available on how treatment of a rectal overdose of a tricyclic antidepressant should differ from that of an oral overdose.
  • [triangle]
    It seems reasonable to attempt careful removal of the drug from the rectum and if that fails to consider phosphate enemas and whole bowel irrigation.
Footnotes
Competing interests None.
Patient consent Obtained.
References
1. Henry JA, Alexander CA, Sener EK. Relative mortality from overdose of antidepressants. BMJ 1995;310:221–4. [PMC free article] [PubMed]
2. Kerr GW, McGuffie AC, Wilkie S. Tricyclic antidepressant overdose: a review. Emerg Med J 2001;18:236–41. [PMC free article] [PubMed]
3. Adams F. Amitriptyline suppositories. N Engl J Med 1982;306:1996.
4. Storey P, Trumble M. Rectal doxepin and carbamazepine therapy in patients with cancer. N Engl J Med 1992;327:1318–19. [PubMed]
5. Attard A, Ranjith G, Taylor D. Alternative routes to oral antidepressant therapy: case vignette and literature review. J Psychopharmacol (Oxford) 2010;24:449–54. [PubMed]
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group